- Type of Drug: Nonsteroidal anti-inflammatory drug (NSAID).
- Prescribed for: Rheumatoid arthritis, juvenile rheumatoid arthritis, osteoarthritis, mild to moderate pain, menstrual pain, menstrual headaches, sunburn treatment, and migraine prevention. Controlled-release Ketoprofen is prescribed only for various forms of arthritis.
Ketoprofen (Actron) General Information
Ketoprofen is one of 16 nonsteroidal anti-inflammatory drugs (NSAIDs) that are used to relieve pain and inflammation. We do not know exactly how NSAIDs work, but part of their action may be due to an ability to inhibit the body’s production of a hormone called prostaglandin and to inhibit the action of other body chemicals, including cyclo-oxygenase, lipoxygenase, leukotrienes, lysosomal enzymes, and a host of other factors. NSAIDs are generally absorbed into the bloodstream fairly quickly. Pain relief generally comes within an hour after taking the first dose, but the NSAIDs’ anti-inflammatory effect generally takes a lot longer (several days to 2 weeks) to become apparent, and may take a month or more to reach maximum effect. Controlled-release Ketoprofen is not recommended for acute pain relief, because it can take up to 7 hours to reach its maximum concentration in the blood. Ketoprofen is broken down in the liver and eliminated from the body through the kidneys. Low-dose Ketoprofen is sold without a prescription for fever and pain under the name Actron.
Cautions and Warnings
People who are allergic to Ketoprofen (or any other NSAID) and those with a history of asthma attacks brought on by an NSAID, Iodides, or Aspirin should not take Ketoprofen.
Ketoprofen can cause gastrointestinal (GI) bleeding, ulcers, and stomach perforation. This can occur at any time, with or without warning, in people who take chronic Ketoprofen treatment. People with a history of active GI bleeding should be cautious about taking any NSAID. Minor stomach upset, distress, or gas is common during the first few days of treatment with Ketoprofen. People who develop bleeding or ulcers and continue treatment should be aware of the possibility of developing more serious drug toxicity.
Ketoprofen can affect platelets and blood clotting at high doses, and should be avoided by people with clotting problems and by those taking Warfarin.
People with heart problems who use Ketoprofen may experience swelling in their arms, legs, or feet.
Ketoprofen can cause severe toxic effects to the kidney. Report any unusual side effects to your doctor, who may need to periodically test your kidney function.
Ketoprofen can make you unusually sensitive to the effects of the sun (photosensitivity).
Ketoprofen Possible Side Effects
- Most common: diarrhea, nausea, vomiting, constipation, stomach gas, stomach upset or irritation, and loss of appetite.
- Less common: stomach ulcers, GI bleeding, hepatitis, gallbladder attacks, painful urination, poor kidney function, kidney inflammation, blood and protein in the urine, dizziness, fainting, nervousness, depression, hallucinations, confusion, disorientation, light-headedness, tingling in the hands or feet, itching, increased sweating, dry nose and mouth, heart palpitations, chest pain, difficulty breathing, and muscle cramps.
- Rare: severe allergic reactions, including closing of the throat, fever and chills, changes in liver function, jaundice (yellowing of the skin or eyes), and kidney failure. People who experience such effects must be promptly treated in a hospital emergency room or doctor’s office.
NSAIDs have caused severe skin reactions; if this happens to you, see your doctor immediately.
Ketoprofen Drug Interactions
• Ketoprofen can increase the effects of oral anticoagulant (blood-thinning) drugs, such as Warfarin. You may take this combination, but your doctor may have to reduce your anticoagulant dose.
• Taking Ketoprofen with Cyclosporine may increase the toxic kidney effects of both drugs. Methotrexate toxicity may be increased in people also taking ketoprofen.
• Ketoprofen may reduce the blood-pressure-lowering effect of beta blockers and loop diuretic drugs.
• Ketoprofen may increase blood levels of Phenytoin, leading to increased Phenytoin side effects. Blood-Lithium levels may be increased in people taking Ketoprofen.
• Ketoprofen blood levels may be affected by Cimetidine because of that drug’s effect on the liver.
• Probenecid may interfere with the elimination of Ketoprofen from the body, increasing the Chances for ketoprofen toxic reactions.
• Aspirin and other salicylates may decrease the amount of Ketoprofen in your blood. These medicines should never be taken at the same time.
Take Ketoprofen with food or a magnesium/aluminum antacid if it upsets your stomach.
Adult: 50 to 75 mg 3 or 4 times per day. No more than 300 mg per day.
Seniors and those with kidney problems: start with 1/3 to 1/2 the usual dose.
Adult and Senior: 200 mg once per day.
People have died from NSAID overdoses. The most common signs of overdosage are drowsiness, nausea, vomiting, diarrhea, abdominal pain, rapid breathing, rapid heartbeat, increased sweating, ringing or buzzing in the ears, confusion, disorientation, stupor, and coma.
Take the overdose victim to a hospital emergency room at once. ALWAYS bring the medicine bottle with you.
Ketoprofen Special Information
Ketoprofen can make you drowsy and/or tired: Be careful when driving or operating hazardous equipment. Take each dose with a full glass of water, and don’t lie down for 15 to 30 minutes after you take the medicine. Do not take any nonprescription product with Acetaminophen or Aspirin while taking this drug; also, avoid alcoholic beverages.
Contact your doctor if you develop skin rash or itching, visual disturbances, weight gain, breathing difficulty, fluid retention, hallucinations, black or tarry stools, persistent headache, or any unusual or intolerable side effects.
If you miss a Ketoprofen dose, take it as soon as you remember. If you take several doses a day and it is within 4 hours of your next dose, skip the one you forgot and continue with your regular schedule. If you take Ketoprofen once a day and it is within 8 hours of your next dose, skip the missed dose and continue with your regular schedule. Do not take a double dose.
Ketoprofen Special Populations
NSAIDs may cross into the fetal blood circulation. They have not been found to cause birth defects, but may affect a developing fetal heart during the second half of pregnancy; animal studies indicate a possible effect. Women who are or might become pregnant should not take Ketoprofen without their doctor’s approval; pregnant women should be particularly cautious about using this drug during the last 3 months of their pregnancy. When the drug is considered essential by your doctor, its potential benefits must be carefully weighed against its risks.
NSAIDs may pass into breast milk but have caused no problems among breast-fed infants, except for seizures in a baby whose mother was taking Indomethacin. Other NSAIDs have caused problems in animal studies. There is a possibility that a nursing mother taking Ketoprofen could affect her baby’s heart or cardiovascular system. If you must take Ketoprofen, bottle-feed your baby.
Older adults may be more susceptible to Ketoprofen side effects, especially ulcer disease.